Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 144, NWS Des Moines, IA

May 21, 2004Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 21, 2004, 8:59 PM CDT for Palo Alto County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 8:59 PM CDT (01:59 UTC)
Expired
May 21, 2004, 9:30 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 175 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WUUS53 KDMX 220159
SVRDMX
IAC147-220230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
859 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PALO ALTO COUNTY IN NORTHWEST IOWA

* UNTIL 930 PM CDT

* AT 858 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF CYLINDER...OR ABOUT 29 MILES
  EAST OF SPENCER...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN RURAL AREAS OF
  NORTHEASTERN PALO ALTO COUNTY.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4325 9476 4302 9475 4301 9446 4325 9446

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:06 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 21, 4:06 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT FRI MAY 21 2004

.DISCUSSION...
SYNOPTIC SITUATION REMAINS THE SAME FROM SVRL DAYS AGO WITH
BROADSCALE WSW FLOW ALF...IA ON THE SRN EDGE OF THE UPR JET...PLENTY
OF LOW LVL MOIST FLY FLOW AND SFC DEWPTS IN THE 60S. MRNG OUTFLOW
THAT SAGGED SWD OVR ERN IA IS NOW RETURNING NWD AS VIEWED IN VSB
IMAGERY AND MORE SPECIFICALLY 88D. SFC WNDS HAVE INCRSED NRLY 100PCT
S OF THE BNDRY WHICH XTENDS ALG A LN FM SPENCER TO EAGLE GROVE TO
THE WATERLOO AREA. TORNADIC SUPERCELL WILL CONTINUE TO CURVE ESE OUT
OF THE FA AS NEW DVLPMT IS XPCD IN THE MO RVR VLY SOON...OR AT THE
VRY LEAST BFR MIDN. I HAVE OPTED NOT TO GO WITH A FLOOD WATCH AT THE
MOMENT DEPENDING HOW AND WHERE NEW DVLPMT TAKES PLACE AND EVOLVES.
FLASH FLOOD VALUES ARE RELATIVELY HIGH IN N IA XCP FOR SOME SMALL
AREAS. WE MAY ISSUE ONE ANYTIME THIS EVENING HOWEVER. AS MENTIONED
ALRDY...SITUATION DOES NOT CHG FOR SAT OR SAT NGT. WE ARE LOOKING
FOR MORE TSTMS AND A INCRG FLOOD THREAT...IF THE STORMS REMAIN IN
NRN IA INSTEAD OF SRN MN. MAIN CDFNT SWINGS THRU SUN AFTN WITH SVR
THREAT OVR ERN THIRD. WX SETTLES DOWN SUN NGT INTO MONDAY WITH A
CHANCE OF MORE THUNDERSTORMS MON AFTN INTO TUE MRNG. AFT
THAT...LOOKS LIKE A QUIET PD AS CANADIAN HIGH PRESSURE PREVAILS
UNTIL LATE NXT WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, May 21, 7:38 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
738 PM CDT FRI MAY 21 2004

IAZ004>007-015>017-023>028-033>039-221100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
738 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF THE
HIGHWAY 20 CORRIDOR.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS...MANY POTENTIALLY SEVERE...ARE
EXPECTED THROUGH TONIGHT.  THE STORMS WILL PRODUCE LARGE HAIL...
DAMAGING STRAIGHT LINE WINDS AND POSSIBLY A FEW TORNADOES.  IN
ADDITION...LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE ALSO
EXPECTED AND MAY WELL PRODUCE FLASH FLOODING ACROSS AREAS THAT
RECEIVED SUBSTANTIAL RAINFALL LAST EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL
BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THOUGHT TONIGHT FOR
BOTH SEVERE WEATHER AND FLOODING REPORTS.  SPOTTER ACTIVATION MAY
ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT.

IAZ044>050-057>062-221100-
AUDUBON-BOONE-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER-MARSHALL-
POLK-POWESHIEK-STORY-TAMA-
738 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...ALONG AND NORTH
OF INTERSTATE 80 AND SOUTH OF THE HIGHWAY 20 CORRIDOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY BE POTENTIALLY SEVERE THROUGH THE
NIGHT.  THE STRONGEST STORMS WILL PRODUCE LARGE HAIL...DAMAGING
STRAIGHT LINE WINDS WITH AN ISOLATED TORNADOES POSSIBLE.
IN ADDITION...LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
ALSO EXPECTED AND MAY WELL PRODUCE FLASH FLOODING IN A FEW
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL
BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THOUGHT TONIGHT FOR
BOTH SEVERE WEATHER AND FLOODING REPORTS.  SPOTTER ACTIVATION MAY
ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT.

IAZ070>075-081>086-092>097-221100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
738 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN IOWA...
SOUTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT WITH
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL POSSIBLE. HEAVIER
RAINFALL AMOUNTS ARE EXPECTED TO STAY TO THE NORTH. HOWEVER...
ISOLATED FLASH FLOODING IS NOT OUT OF THE QUESTION...ACROSS AREAS
THAT RECEIVED HEAVY RAIN RECENTLY...ALONG AND SOUTH OF A LINE FROM
AUDUBON...TO WINTERSET...TO OTTUMWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. ISOLATED FLASH FLOODING IS ALSO
POSSIBLE THROUGH THE PERIOD.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. SPOTTER
ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT.

In the hours before

Local storm report, May 21, 8:09 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0801 PM     FLOOD            GOODELL                 42.92N 93.61W
05/21/2004                   HANCOCK            IA   TRAINED SPOTTER

            WATER OVER 130TH STREET AT HIGHWAY 69.

&&

GRAMS
Local storm report, May 21, 8:14 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0803 PM     FLOOD            S MASON CITY            43.15N 93.20W
05/21/2004                   CERRO GORDO        IA   LAW ENFORCEMENT

            WATER OVER ROADS OVER SOUTHERN PART OF CERRO GORDO
            COUNTY. ALONG HIGHWAY 65, 2 TO 3 INCHES DEEP AND CLIMBING
            BETWEEN THE AVENUE OF THE SAINTS AND ROCKWELL.

&&

GRAMS
Local storm report, May 21, 8:17 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HEAVY RAIN       N ROCKWELL              42.99N 93.19W
05/21/2004  2.50 INCH        CERRO GORDO        IA   TRAINED SPOTTER

            IN LESS THAN ONE HOUR.

&&

GRAMS
Local storm report, May 21, 8:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
823 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND GST     4 W WAVERLY             42.73N 92.55W
05/21/2004  60 MPH           BREMER             IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, May 21, 8:27 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
827 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND GST     WAVERLY                 42.73N 92.47W
05/21/2004  60 MPH           BREMER             IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, May 21, 8:40 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLOOD            WAVERLY                 42.73N 92.47W
05/21/2004                   BREMER             IA   TRAINED SPOTTER

            STREET FLOODING. 3 TO 6 INCHES OF STANDING WATER.

&&

GRAMS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:16 PM CDTTornado WarningDMXWright29 min
May 21, 7:31 PM CDTSevere Thunderstorm WarningDMXBremer44 min
May 21, 7:36 PM CDTSevere Thunderstorm WarningDMXFranklin54 min
May 21, 7:41 PM CDTFlash Flood WarningDMXBremer, Butler17 hr
May 21, 7:46 PM CDTSevere Thunderstorm WarningDMXWright14 min
May 21, 8:12 PM CDTTornado WarningDMXBremer48 min
May 21, 10:00 PM CDTFlash Flood WarningDMXKossuth, Winnebago, Worth18 hr
May 21, 10:39 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas51 min
May 21, 11:10 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth50 min
May 21, 11:16 PM CDTSevere Thunderstorm WarningDMXSac44 min
May 21, 11:54 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock51 min
May 22, 12:07 AM CDTTornado WarningDMXHamilton38 min
May 22, 6:09 PM CDTSevere Thunderstorm WarningDMXBoone51 min
May 22, 6:35 PM CDTSevere Thunderstorm WarningDMXAdair25 min
May 22, 6:40 PM CDTSevere Thunderstorm WarningDMXCarroll50 min
May 22, 6:41 PM CDTTornado WarningDMXBoone34 min
May 22, 6:51 PM CDTTornado WarningDMXCarroll39 min
May 22, 6:55 PM CDTSevere Thunderstorm WarningDMXStory50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.